Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 30, 2017, 1:49 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 30, 2017, 1:49 AM HST (11:49 UTC)
- Expired
- Nov 30, 2017, 7:45 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 30, 2:30 AM HST | FLASH FLOOD | Hanalei, HI | KUHIO HIGHWAY AT HANALEI RIVER IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 11.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WGHW50 PHFO 301149
FFWHFO
HIC007-301445-
/O.NEW.PHFO.FF.W.0025.171130T1149Z-171130T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
149 AM HST THU NOV 30 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 445 AM HST
* At 145 AM HST, radar indicated heavy rain near Hanalei.
Rain was falling at a rate of around 2 inches per hour. The
Hanalei River is rising rapidly and flooding of the Kuhio Highway
near the Hanalei Bridge is likely. Flash flooding is expected to
begin shortly.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Wailua, Hanalei, Na Pali State Park, Hanapepe,
Omao, Wainiha, North Fork Wailua Trails, Koloa, Moloaa and Lawai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 445 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2211 15930 2205 15934 2194 15935
2188 15943 2191 15960 2189 15961 2196 15968
2217 15968 2223 15956 2221 15951 2223 15949
2222 15943 2224 15940
$$
Jelsema2 follow-up statements
647
WGHW50 PHFO 301440
FFWHFO
HIC007-301745-
/O.EXT.PHFO.FF.W.0025.000000T0000Z-171130T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
440 AM HST THU NOV 30 2017
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 745 AM HST
* At 440 AM HST, radar indicated heavy rain over windward and
interior sections of Kauai. Rain was falling at a rate of around 1
inch per hour. Emergency Management reported flash flooding in
Hanalei. Kuhio Highway remains closed near the Hanalei Bridge. The
roadway will likely remain closed for several more hours even if
the heavy rainfall ends.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Wailua, Hanalei, Na Pali State Park, Hanapepe,
Omao, Wainiha, North Fork Wailua Trails, Koloa, Moloaa and Lawai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 745 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2211 15930 2205 15934 2194 15935
2188 15943 2191 15960 2189 15961 2196 15968
2217 15968 2223 15956 2221 15951 2223 15949
2222 15943 2224 15940
$$
Jelsema491
WGHW70 PHFO 301739
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
739 AM HST THU NOV 30 2017
HIC007-301746-
/O.EXP.PHFO.FF.W.0025.000000T0000Z-171130T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
739 AM HST THU NOV 30 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 745 AM HST...
Weather radar showed that heavy rain has ended over Kauai. However,
the bridge near the Hanelei Stream remains closed to the public this
morning due to flood waters.
LAT...LON 2221 15934 2211 15930 2205 15934 2194 15935
2188 15943 2191 15960 2189 15961 2196 15968
2217 15968 2223 15956 2221 15951 2223 15949
2222 15943 2224 15940
$$
FosterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 8:42 PM HST, 5 hours 7 minutes earlier.
Area forecast discussion, Nov 29, 8:42 PM HST, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 842 PM HST Wed Nov 29 2017 .SYNOPSIS... High pressure north of the state will keep a moderate to breezy trade wind flow in place through the weekend. An upper level trough will remain in the vicinity of the islands through Saturday before shifting south of the state Saturday night. As a result, unsettled and wet trade wind weather will continue through Saturday, with improving weather expected Sunday and Monday. The trade winds will ease on Monday as a cold front approaches from the northwest. The cold front along with a band of showers is expected to move southward through the island chain Monday night and Tuesday followed by strong north to northeast winds. Light to moderate trades along with cooler and drier conditions are then expected for the middle of next week. && .DISCUSSION... Currently at the surface, a broad east to west oriented ridge of high pressure is situated around 950 miles north of Kauai, and is driving moderate to locally breezy trade winds across the island chain this evening. Aloft, a west-northwest to east-southeast oriented upper level trough is evident in water vapor imagery just to the north of the state. Infrared satellite imagery shows mostly cloudy to overcast skies in windward areas, with partly cloudy conditions in most leeward areas with the exception of leeward Big Island, where mostly cloudy skies prevail. Radar imagery shows scattered to numerous showers in windward areas, with more widespread shower activity across Maui and the Big Island. In leeward areas, a few showers are spilling over the mountains from time to time. Main short term concerns continue to revolve around the Flash Flood and Winter Weather headlines. Tonight through Friday night, High pressure north of the state will keep a moderate to breezy trade wind flow in place, with some minor fluctuation in wind speeds and directions expected as the surface pressure pattern evolves. At the same time, upper level troughing will remain in the vicinity of the islands keeping conditions somewhat unstable. MIMIC total precipitable water (PW) imagery indicates that the airmass over the islands is moistening up this evening with PW values ranging from 1.3 inches over Kauai to nearly 2.0 inches over the Big Island. The combination of deep tropical moisture and instability with the trough in the vicinity of the state, will keep a wet trade wind pattern in place through the period, particularly over the eastern end of the island chain. The Flash Flood Watch remains in effect through 6 PM Thursday. At this time, the heaviest rain is expected across Maui and the Big Island, so we don't anticipate the need to expand the Watch westward to include the other islands. The Winter Weather Advisory remains in effect for the Big Island summits through 6 PM Thursday. Temperatures will continue to fluctuate around or just above freezing, so there will likely be a mix of rain and snow, with snow falling in the more intense precipitation when there is deeper convection. Saturday through next Wednesday, High pressure north of the area will keep moderate to breezy trade winds in place through the weekend, with the trades easing on Sunday night and Monday as a cold front approaches from the northwest. The cold front will then shift southward through the island chain Monday night and Tuesday, with strong north- northeast winds building in across the state following the frontal passage. The strong winds are expected to be brief however, as high pressure quickly settles southward and close to the islands, with light to moderate trades expected for Wednesday. As for sensible weather details, weather conditions should be improving by Saturday as PW values drop to 1.5 inches or less across the state. That said, with the upper level troughing remaining just north of the islands on Saturday, before swinging southward across the state Saturday night, a bit wetter than normal trade wind weather will likely continue, particularly over windward and mauka areas. Much nicer weather is then expected for Sunday and Monday as PW values drop off to near normal levels on Sunday and below normal on Monday. Showers both Sunday and Monday, should be confined primarily to windward and mauka areas. A band of showers is then expected to accompany the strong cold front as it shifts southward through the area Monday night and Tuesday, with the showers mainly affecting north and northeast facing slopes. PW values are then expected to drop into the 0.6 to 0.8 inch range Tuesday night and Wednesday, with very little if any shower activity expected statewide. The weather looks nearly perfect during the middle and latter part of next week, with plenty of sunshine and cool and dry conditions expected across the entire island chain. && .AVIATION... A band of showery low clouds moving across the main Hawaiian islands this evening may bring mountain obscuration along north and east facing slopes. As a result, AIRMET SIERRA for mountain obscuration will remain in effect through the night. Locally strong trade winds will persist tonight as well, resulting in continuance of AIRMET TANGO for mechanical turbulence south through west of mountains statewide below 8000 feet. While VFR will dominate at the terminals, MVFR ceilings and visibilities may briefly occur as the cloud band passes by. && .MARINE... Trade winds are forecast to continue across the island chain. Although winds have decreased marginally as a front passes far north of the area, they will remain strong enough, along with high seas due to the wind and large north swells, to sustain small craft advisory (SCA) criteria through the forecast period. A high surf advisory (HSA) remains in effect for north facing shores. A new, large north-northwest swell is expected to build late tonight and peak Thursday. Thus, the HSA will remain in force for north facing shores through early Friday morning, and west facing shores will also be included. Another large swell from the north-northwest is expected to fill in Tuesday and Tuesday night of next week with advisory-level surf along north and west facing shores once again, though surf may be somewhat smaller due to a slightly shorter period. For the east facing shores, trade winds have remained elevated, keeping wave heights elevated as well. The HSA for those areas will also remain in effect through early Friday morning. A small, long-period south swell is also forecast to fill in Saturday, but should have little impact due to its very short duration, lingering only through Sunday morning. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala-South Big Island-Big Island North and East. Flash Flood Watch through Thursday afternoon for Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory until 6 PM HST Thursday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for all Hawaiian waters- && DISCUSSION...Jelsema AVIATION...Powell MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 12:48 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 30, 4:05 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Nov 30, 9:58 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 30, 11:55 AM HST | Flash Flood Warning | HFO | Hawaii | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.